Jump to content

Can Antibiotics Cause Diarrhea?


Guest Smiley
 Share

Recommended Posts

Guest Smiley

In the 10 years we've had greyhounds, believe or not, we've really not had much experience with diarrhea. Unfortunately poor Peanut has it now on top of her limp :( . I'm wondering if it could caused by the latest addition to her med cocktail-cephlaxin. She's on deramaxx, tramadol and now a course of cephlaxin. She didn't start to have diarrhea until about 7 days after starting the antibiotic. I'm debating about fasting her for 24 hours and then reintroducing her to the bland diet tomorrow. I've not dealt with this before-any suggestions? If it doesn't resolve in the next two days, I'll put a call into our vet too.

Link to comment
Share on other sites

Guest larock

Beth, most of the ones I know cause consitpation. With all the drugs she's on though, fasting may not be a good idea without checking with the vet. Personally, I would just cut her food back by half and go with the boiled chicken and rice or noodles and see where that gets you in 12 hours or so.

 

Poor Peanut!

 

 

Link to comment
Share on other sites

Guest Smiley

Good point Lynn. And when I take antibiotics, I usually eat a lot of yogurt to add in the good bacteria. I'm not sure about that with Peanut as I don't want to add in something to give her more bowel movements. We did just put a call into our vet-better today than that to have to wait the whole weekend and have an even bigger issue.

Link to comment
Share on other sites

Guest NJgrey

Ellie is on cephalexin and her stools have been a bit looser. It's a common side effect of that particular anti-biotic, along with decreased appetite which she is also experiencing. Our vet suggested a supplement called FortiFlora. Its a powder in a packet, one packet per day sprinkled on her food. It's basically probiotics, helps to replenish the normal gut bacteria that aid digestion. Same stuff I suppose that's in yogurt. I think it's helped firm her up back to near normal levels. Bonus is that she goes nuts over the taste of it.

 

May want to ask your vet about it. :)

 

I only have 2 months of greyhound experience, but FWIW, I wouldn't fast while on the meds, especially the cehpalexin. Says to take with food, and the first night Ellie had hers she didn't eat much and it gave her an upset tummy, she wound up vomiting.

Link to comment
Share on other sites

Yep.

 

If it's bad -- as in, she seems to be distressed or to feel bad, or she has to go out with great frequency -- call your vet and ask to change the antibiotic. I wouldn't fast her. Here if we have mooshy poop due to antibiotics, sometimes feeding half a metamucil wafer twice a day can add some firmness.

Star aka Starz Ovation (Ronco x Oneco Maggie*, litter #48538), Coco aka Low Key (Kiowa Mon Manny x Party Hardy, litter # 59881), and mom in Illinois
We miss Reko Batman (Trouper Zeke x Marque Louisiana), 11/15/95-6/29/06, Rocco the thistledown whippet, 04/29/93-10/14/08, Reko Zema (Mo Kick x Reko Princess), 8/16/98-4/18/10, the most beautiful girl in the whole USA, my good egg Joseph aka Won by a Nose (Oneco Cufflink x Buy Back), 09/22/2003-03/01/2013, and our gentle sweet Gidget (Digitizer, Dodgem by Design x Sobe Mulberry), 1/29/2006-11/22/2014, gone much too soon. Never forgetting CJC's Buckshot, 1/2/07-10/25/10.

Link to comment
Share on other sites

Guest Energy11

OH MOST DEFINITELY!

 

Whenever I give antibiotics to ours, I also include a 10 mg Pepcid AC for the stomach, but, yes, antiboitics can cause loose stools and diarrhea. They disrupt the natural intestional balance.

 

Unless there is a warning on your antibiotic against giving with milk products, PLAIN yogurt is also a good idea.

 

Good Luck!

Link to comment
Share on other sites

If you are going to give a bland diet there should not be a reason to fast as that diet is easy to digest. Usually if you are doing kibble which is hard to digest you might want to transition more gently to that food.

 

Antibiotics can kill the "good bacteria" and leave the "bad bacteria" causing diarrhea and other issues. Talk to your vet about giving something to establish the "normal flora" in the GI tract -- yogurt or probiotics are usually used for this.

Link to comment
Share on other sites

Guest GreyDogsRule

If you are going to give a bland diet there should not be a reason to fast as that diet is easy to digest. Usually if you are doing kibble which is hard to digest you might want to transition more gently to that food.

 

Antibiotics can kill the "good bacteria" and leave the "bad bacteria" causing diarrhea and other issues. Talk to your vet about giving something to establish the "normal flora" in the GI tract -- yogurt or probiotics are usually used for this.

 

We have had good luck with Culturelle probiotic. it seems a bit pricey though. Apparently probiotics provide high concentrations of the good microoganisms found in yogurt.

Link to comment
Share on other sites

Yes, and it doesn't necessarily start right away. One of my cats is very sensitive to antibiotics, and while he reacts right away with some kinds, some don't show effects until he has been taking them for several days.

 

If Peanut can't have yogurt for some reason, Forti-Flora or another probiotic will probably help.

Link to comment
Share on other sites

Guest Energy11

Unless the antibiotic says not to use dairy products in conjunction with it, a good probiotic yogurt is cheaper, and does the trick, too! colgate.gif

 

 

Link to comment
Share on other sites

I would use the probiotc VS yogurt. You really are not going to be giving the dog enough yogurt to provide enough replacement at this point.

gallery_7628_2929_17259.jpg

Susan, Jessie and Jordy NORTHERN SKY GREYHOUND ADOPTION ASSOCIATION

Jack, in my heart forever March 1999-Nov 21, 2008 My Dancing Queen Jilly with me always and forever Aug 12, 2003-Oct 15, 2010

Joshy I will love you always Aug 1, 2004-Feb 22,2013 Jonah my sweetheart May 2000 - Jan 2015

" You will never need to be alone again. I promise this. As your dog, I will sing this promise to you, and whisper it to you at night, every night, with my breath." Stanley Coren

Link to comment
Share on other sites

Guest Smiley

She is already on the bland diet as we noticed her lack of appetite about 3 days ago. So no fasting (I agree after reading the comments) and our vet prescribed an anti-diarrheal as well as a change to her med course. Monday we see our holistic vet for her chiro adjustment and we'll talk to him about a probiotic. Thanks for the feedback! :colgate

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...